The Annals of Probability

On the almost eigenvectors of random regular graphs

Ágnes Backhausz and Balázs Szegedy

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let $d\geq3$ be fixed and $G$ be a large random $d$-regular graph on $n$ vertices. We show that if $n$ is large enough then the entry distribution of every almost eigenvector of $G$ (with entry sum 0 and normalized to have length $\sqrt{n}$) is close to some Gaussian distribution $N(0,\sigma)$ in the weak topology where $0\leq\sigma\leq1$. Our theorem holds even in the stronger sense when many entries are looked at simultaneously in small random neighborhoods of the graph. Furthermore, we also get the Gaussianity of the joint distribution of several almost eigenvectors if the corresponding eigenvalues are close. Our proof uses graph limits and information theory. Our results have consequences for factor of i.i.d. processes on the infinite regular tree.

In particular, we obtain that if an invariant eigenvector process on the infinite $d$-regular tree is in the weak closure of factor of i.i.d. processes then it has Gaussian distribution.

Article information

Ann. Probab., Volume 47, Number 3 (2019), 1677-1725.

Received: February 2017
Revised: May 2018
First available in Project Euclid: 2 May 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 05C80: Random graphs [See also 60B20]
Secondary: 60B20: Random matrices (probabilistic aspects; for algebraic aspects see 15B52)

Random regular graphs graph limits group-invariant processes


Backhausz, Ágnes; Szegedy, Balázs. On the almost eigenvectors of random regular graphs. Ann. Probab. 47 (2019), no. 3, 1677--1725. doi:10.1214/18-AOP1294.

Export citation


  • [1] Alon, N., Benjamini, I., Lubetzky, E. and Sodin, S. (2007). Non-backtracking random walks mix faster. Commun. Contemp. Math. 9 585–603.
  • [2] Anantharaman, N. and Le Masson, E. (2015). Quantum ergodicity on large regular graphs. Duke Math. J. 164 723–765.
  • [3] Anantharaman, N. and Sabri, M. (2017). Quantum ergodicity on graphs: From spectral to spatial delocalization. Preprint. Available at arXiv:1704.02766 [math.SP].
  • [4] Backhausz, Á. and Szegedy, B. (2018). On large girth regular graphs and random processes on trees. Random Structures Algorithms. To appear.
  • [5] Backhausz, Á., Szegedy, B. and Virág, B. (2015). Ramanujan graphings and correlation decay in local algorithms. Random Structures Algorithms 47 424–435.
  • [6] Backhausz, Á. and Virág, B. (2017). Spectral measures of factor of i.i.d. processes on vertex-transitive graphs. Ann. Inst. Henri Poincaré Probab. Stat. 53 2260–2278.
  • [7] Bauerschmidt, R., Huang, J., Knowles, A. and Yau, H.-T. (2016). Local Kesten–McKay law for random regular graphs. Preprint. Available at arXiv:1609.09052 [math.PR].
  • [8] Bauerschmidt, R., Huang, J., Knowles, A. and Yau, H.-T. (2017). Bulk eigenvalue statistics for random regular graphs. Ann. Probab. 45 3626–3663.
  • [9] Bauerschmidt, R., Knowles, A. and Yau, H.-T. (2017). Local semicircle law for random regular graphs. Comm. Pure Appl. Math. 70 1898–1960.
  • [10] Benaych-Georges, F., Knowles, A. and Yau, H.-T. (2017). Lectures on the local semicircle law for Wigner matrices. In Advanced Topics in Random Matrices. Panoramas et Synthèses 53. Société Mathématique de France, Paris.
  • [11] Bloemendal, A., Knowles, A., Yau, H.-T. and Yin, J. (2016). On the principal components of sample covariance matrices. Probab. Theory Related Fields 164 459–552.
  • [12] Bollobás, B. (2001). Random Graphs, 2nd ed. Cambridge Studies in Advanced Mathematics 73. Cambridge Univ. Press, Cambridge.
  • [13] Bollobás, B. and Riordan, O. (2011). Sparse graphs: Metrics and random models. Random Structures Algorithms 39 1–38.
  • [14] Bordenave, C. (2015). A new proof of Friedman’s second eigenvalue theorem and its extension to random lifts. Preprint. Available at arXiv:1502.04482 [math.CO].
  • [15] Bourgade, P., Huang, J. and Yau, H.-T. (2017). Eigenvector statistics of sparse random matrices. Electron. J. Probab. 22 Paper No. 64, 38.
  • [16] Bourgade, P. and Yau, H.-T. (2017). The eigenvector moment flow and local quantum unique ergodicity. Comm. Math. Phys. 350 231–278.
  • [17] Bowen, L. (2010). The ergodic theory of free group actions: Entropy and the $f$-invariant. Groups Geom. Dyn. 4 419–432.
  • [18] Brooks, S. and Lindenstrauss, E. (2013). Non-localization of eigenfunctions on large regular graphs. Israel J. Math. 193 1–14.
  • [19] Conley, C. T., Marks, A. S. and Tucker-Drob, R. D. (2016). Brooks’ theorem for measurable colorings. Forum Math. Sigma 4 e16, 23.
  • [20] Cover, T. M. and Thomas, J. A. (2006). Elements of Information Theory, 2nd ed. Wiley-Interscience, Hoboken, NJ.
  • [21] Csóka, E., Gerencsér, B., Harangi, V. and Virág, B. (2015). Invariant Gaussian processes and independent sets on regular graphs of large girth. Random Structures Algorithms 47 284–303.
  • [22] Dumitriu, I., Johnson, T., Pal, S. and Paquette, E. (2013). Functional limit theorems for random regular graphs. Probab. Theory Related Fields 156 921–975.
  • [23] Dumitriu, I. and Pal, S. (2012). Sparse regular random graphs: Spectral density and eigenvectors. Ann. Probab. 40 2197–2235.
  • [24] Elon, Y. (2009). Gaussian waves on the regular tree. Preprint. Available at arXiv:0907.5065 [math-ph].
  • [25] Friedman, J. (2008). A proof of Alon’s second eigenvalue conjecture and related problems. Mem. Amer. Math. Soc. 195 viii $+$ 100.
  • [26] Friedman, N. A. and Ornstein, D. S. (1970). On isomorphism of weak Bernoulli transformations. Adv. Math. 5 365–394.
  • [27] Gaboriau, D. and Lyons, R. (2009). A measurable-group-theoretic solution to von Neumann’s problem. Invent. Math. 177 533–540.
  • [28] Gamarnik, D. and Sudan, M. (2014). Limits of local algorithms over sparse random graphs [extended abstract]. In ITCS’14—Proceedings of the 2014 Conference on Innovations in Theoretical Computer Science 369–375. ACM, New York.
  • [29] Geisinger, L. (2015). Convergence of the density of states and delocalization of eigenvectors on random regular graphs. J. Spectr. Theory 5 783–827.
  • [30] Harangi, V. and Virág, B. (2015). Independence ratio and random eigenvectors in transitive graphs. Ann. Probab. 43 2810–2840.
  • [31] Hatami, H., Lovász, L. and Szegedy, B. (2014). Limits of locally-globally convergent graph sequences. Geom. Funct. Anal. 24 269–296.
  • [32] Huang, J., Landon, B. and Yau, H.-T. (2015). Bulk universality of sparse random matrices. J. Math. Phys. 56 123301, 19.
  • [33] Knowles, A. and Yin, J. (2013). Eigenvector distribution of Wigner matrices. Probab. Theory Related Fields 155 543–582.
  • [34] Lubotzky, A., Phillips, R. and Sarnak, P. (1988). Ramanujan graphs. Combinatorica 8 261–277.
  • [35] Lyons, R. (2017). Factors of IID on trees. Combin. Probab. Comput. 26 285–300.
  • [36] Lyons, R. and Nazarov, F. (2011). Perfect matchings as IID factors on non-amenable groups. European J. Combin. 32 1115–1125.
  • [37] O’Rourke, S., Vu, V. and Wang, K. (2016). Eigenvectors of random matrices: A survey. J. Combin. Theory Ser. A 144 361–442.
  • [38] Puder, D. (2015). Expansion of random graphs: New proofs, new results. Invent. Math. 201 845–908.
  • [39] Rahman, M. (2016). Factor of IID percolation on trees. SIAM J. Discrete Math. 30 2217–2242.
  • [40] Rahman, M. and Virág, B. (2017). Local algorithms for independent sets are half-optimal. Ann. Probab. 45 1543–1577.
  • [41] Tao, T. and Vu, V. (2012). Random matrices: Universal properties of eigenvectors. Random Matrices Theory Appl. 1 1150001, 27.
  • [42] Wormald, N. C. (1999). Models of random regular graphs. In Surveys in Combinatorics, 1999 (Canterbury). London Mathematical Society Lecture Note Series 267 239–298. Cambridge Univ. Press, Cambridge.